Reactions 1680, p291 - 2 Dec 2017 for suspected psychoactive drugs intoxication and found chronically intoxicated by segmental hair testing." Marchei E, et al. Segmental hair testing to disclose chronic exposure to Various toxicities: case report psychoactive drugs. Adicciones 28: 158-62, No. 3, Jun 2016. Available from: URL: http://doi.org/10.20882/adicciones.825 - Italy 803285001 A 4-year-old boy developed lower extremity pain, clumsiness, increasing drowsiness, gait alterations, cough, thick nasal discharge, slurred speech, generalised weakness, urinary incontinence, constipation, miosis, lacrimation, blepharospasm, no deep reflexes, erythematous flush, dystonic movements, extrapyramidal signs, generalised tonic seizures and mydriasis following quetiapine and sertraline intoxication due to criminal administration of quetiapine and sertraline by his mother [dosages not stated; not all outcome stated]. The boy was admitted to the hospital with suspected accidental intoxication due to ingestion of sertraline, quetiapine and methylphenidate taken regularly by his elder brother for Asperger syndrome. He also had a history of encephalitis. His symptoms included lower extremity pain and clumsiness. On the day before admission, his family noticed an elevated drowsiness and gait alterations. During initial examination in the emergency room he was found to be exhausted and afebrile. He had drowsiness, cough and thick nasal discharge. A diagnosis of encephalitis versus drug intoxication was considered and he was admitted. Other investigations were found to be normal. Specific gas chromatography mass spectrometric investigation of the blood and urine showed the presence of quetiapine and sertraline. On the hospitalisation, he developed various symptoms included persistent drowsiness, slurred speech, generalised weakness, constipation and urinary incontinence. During initial four days he developed miosis, blepharospasm and lacrimation. However, during four days the symptoms altered slowly and included no deep reflexes from the second day, dystonic movements of the extremities, an erythematous flush in the upper third of the trunk, head and neck, extrapyramidal signs, generalised tonic seizures and mydriasis hardly reactive to the light. The boy was successfully treated with diazepam for mydriasis. Eventually, he was shifted to the ICU for additional monitoring and management. Within few hours of the transfer to the ICU, his vigilance and muscle tone gradually improved and mydriasis resolved. He was able to sit alone, to grasp objects and to move and lift them. Language improvement along with understanding of simple commands was also noted. Following 24 hours, he was able to walk. Based on these findings and symptoms, a segmental hair test was planned for the suspected chronic non-accidental administration of methylphenidate, sertraline and quetiapine administered by his mother to his treated brother. Later, his hair samples were investigated for the presence of sertraline, quetiapine and methylphenidate along with their metabolites. The hair testing showed no presence of methylphenidate or its metabolite ritalinic acid. However, sertraline and its metabolite desme­thyl-sertraline were observed in all segments indicated ingestion over the previous 12 months and the presence of quetiapine in the hair segments indicated ingestion over the previous eight months. Quetiapine concentration reduced to 0.10 ng/mg in the distal segment from 2.29 ng/mg in the proximal segment. Though, the concentration of sertraline was quite stable in the distal segments, it was elevated in the segments consistent with the past four months, while the concentration of desme­thyl-sertraline decreased from the proximal to the distal strand. It was postulated that, the effect of the cosmetic hair treatments was the reason for reduced concentration than a change in dosage or compliance. Author comment: "Hair testing in the four years child hospitalized with neurological symptoms of possible intoxication revealed chronic intoxication with two psychoactive drugs: quetiapine and sertraline, due to criminal administration by the mother of drugs prescribed to his brother." "We report a case of a child admitted to the hospital 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud